Michigan, 2002

Hail and Damaging Winds in Michigan, April 18, 2002

April 18, 2002 · NWS MQT · 22 events in 7 counties and zones

On April 18, as a low pressure system moved toward Michigan's Upper Peninsula from the northern plains, scattered morning showers gave way to afternoon sunshine. Temperatures in the warm air ahead of the storm system rose into the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On April 18, as a low pressure system moved toward Michigan's Upper Peninsula from the northern plains, scattered morning showers gave way to afternoon sunshine. Temperatures in the warm air ahead of the storm system rose into the 70s. The strong surface heating and the approach of the warm front ahead of the low initiated severe thunderstorms over west and central Upper Michigan late in the day and into the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 18, 9:15 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 18, 9:15 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 AM EDT THU APR 18 2002

12Z RAOBS/LATEST WV LOOP AND RUC ANAL SHOW HI AMPLITUDE WRN TROF/ERN
RDG. SWLY FLOW ALF BTWN THESE DOMINATING FEATURES IMPACTING CWA.
FAIRLY POTENT SHRTWV EMBEDDED IN THIS FLOW OVR SE MT MOVG E. 998MB
SFC LO ASSOCIATED WITH THIS SYS MOVG INTO SW MN. SHARP SFC WARM FNT
E OF THIS LO ACRS SRN MN INTO EXTREME SRN WI. COMPLEX OF ELEVATED
SHRA/TSRA NOTED N OF FNT WHERE STRG H85 WNDS...AS HI AS 60KTS AT MPX
AT 12Z...RESULTING IN CONSIDERABLE STEEPENING OF H7-5 LAPSE RATES
WITH VALUES ARND 8C/KM AT MPX. DESPITE DEEP MID LVL INSTABILITY...
12Z MPX SDNG SHOWS STRG CAP FM H725 TO H825. LAPSE RATES NOW OVR CWA
MORE STABLE PER 12Z GRB SDNG...ONLY 6-6.5C/KM. CNVCTN TENDING TO
WEAKEN AND BCM MORE SCT AS ACTIVITY MOVES NE INTO THIS MORE STABLE
AIR OVR CWA AND BCMS INCRSGLY ELEVATED DESPITE UPR DVGC IN RRQ OF H3
JET MAX IN ONTARIO. DRY AIR DEPICTED IN LLVLS OF 12Z GRB SDNG AND
WITH SFC DWPTS ARND 40 TENDING TO REDUCE RA RATES AT THE SFC. AXIS
OF DRIER MID LVL AIR MOVG NE ON E SIDE OF UPR TROF AND POINTING
TOWARD CWA AS DEPICTED ON WV LOOP ALSO TENDING TO LIMIT SHRA
ACTIVITY TO THE SW DESPITE HI MID LVL INSTABILITY. AXIS OF MOST
SGNFT CNVCTN TO THE SW IN MOIST TONGUE ACRS WRN WI AS SHOWN BY
LARGEST AREA OF CU ON VIS PIX STRETCHING FM S OF IWD INTO NE IA.
DRYING ALF HAS STRIPPED LO/MID LVL CLDS AWAY FM THIS AXIS...EVEN N
OF THE SFC WARM FNT.

MAIN FCST CONCERNS THIS PACKAGE ARE NMRS AND INCLUDE THE THREAT OF
SVR TSRA/HVY RA.

12Z RUC MODEL SHOWS SFC LO IN SW MN SHIFTING INTO NCNTRL WI BY 00Z
WITH APRNT WARM FNT MOVG N FM THE SFC LO TO NR ERY. THINK CHILLY LK
WATERS AND ONGOING CNVCTN WL KEEP BNDRY FM MOVG THIS FAR N.
HOWEVER...BELIEVE RUC FCST OF DEEPEST/HIEST MID LVL MSTR SHIFTING NE
AS H3 JET MAX/ASSOCIATED UPR DVGC LIFTS NE AND STRENGTHENING H85
FLOW PUSHES H85 WARM FNT TO THE N. PROSPECT OF INCRSD SFC HTG EVEN
THOUGH SFC WARM FNT STILL TO THE S AND INTERSECTION WITH LK BREEZE/
DEPARTED CNVCTN BNDRYS AND AXIS OF HIEST LLVL MSTR...AS RELATED TO
CURRENT AXIS OF HIER DWPTS/MORE CU...LATE THIS AFTN WL INCRS SVR
THREAT ACRS THE SCNTRL ZNS WITH FVRBL VEERING LLVL SHR PROFILE ACRS
SYNOPTIC BNDRY. RUC FCST SDNG FOR IMT SHOWS NR UNIDIRECTIONAL WND
PROFILE WITH 50KT WNDS AS LO AS H7. HOWEVER...MODIFIED FCST SDNG FOR
IMT FOR SFC T/TD RISING TO 72/60 INDICATES A LINGERING -125 J/KG...
MAINLY DUE TO STRG CAP H85-7 THAT IS RELATED TO DRY SURGE ON WV AND
STRG CAP ON 12Z MPX SDNG. SINCE MT SHRWTV TO REMAIN WELL W OF CWA...
MOVG ONLY INTO THE DAKOTAS/FAR WRN MN TOWARD 00Z AND LACK OF ANY
OTHR UPR SHRTWV TO LIFT/COOL THIS LVL...THIS CAP WL BE MAJOR
LIMITING FACTOR FOR DVLPG TSRA. FCST SDNGS FOR MNM/ESC EVEN MORE
STABLE AS SSELY FLOW OFF LK MI MAINTAINS COOLER SFC AIR. PER SPC
COORDINATION...WL CONT TO HIGHLIGHT SLGT RISK FOR SVR WX OVR THE
SCNTRL ZNS. FARTHER TO THE NW...XPCT LO CLD TO REMAIN MORE RESILIENT
WITH SFC TEMPS REMAINING PROHIBITIVELY LO FOR SFC BASED CNVCTN.
SINCE THESE AREAS WL ALSO BE NW OF STRGST H85 WARM/MOIST
ADVCTN...SEE LTL CHC FOR SVR TSRA THESE AREAS. BUT THREAT FOR
ELEVATED TSRA WL LINGER ACRS THE E.

AS FOR QPF...THINK COMBINATION OF UPR DRYING AND LACK OF SHRTWV
DYNAMICS WL LIMIT ADDITIONAL HVY RA OVR THE SATURATED WRN ZNS ONCE
LLVL MSTR AXIS POINTED TOWARD IWD THIS MRNG SHIFTS SLOWLY E DURG THE
AFTN. HOWEVER...HAVE UPGRADED GOING FLOOD WATCH TO WRNG OVR
ONTONAGON COUNTY PER RPRTS OF NMRS ROAD CLOSURES...INCLUDING M-28.
WL MAINTAIN GOING WATCHES ALL OTHR ZNS TO TAKE INTO ACCOUNT ONGOING
SHRA AND POTENTIAL FOR AT LEAST SCT SHRA/TSRA THE REMAINDER OF DAY.
CEM DISSEMINATED FOR GOGEBIC COUNTY TO BROADCAST EVACUATION OF
WAKEFIELD W OF THE HIGH SCHOOL.

COORDINATED WITH SPC.

AFDMQT FM MIDNGT SHIFT FOR LATER PDS:

AS THE FRONT EXITS ERN FA THIS EVENING...COLD HIGH PRESSURE WILL
GRADUALLY BUILD S INTO THE PLAINS BY SAT...PROVIDING AN EXTENDED
PERIOD OF BLO NORMAL TEMPS. WILL CARRY A MENTION OF MAINLY EVENING
PRECIP TONIGHT. OTHERWISE...ALONG WITH THE CHILLY AIR...LOOKS LIKE A
PERIOD OF GENERALLY DRY WEATHER. ANOTHER PIECE OF ENERGY SHEARING NE
FROM WRN TROF WILL REACH THE GREAT LAKES FRI NIGHT. BOTH AVN/NGM
INDICATE PRECIP STREAKING NE TO NEAR FA FRI NIGHT WITH ETA FARTHER
S. WILL FOLLOW ETA AND LEAVE FCST PRECIP-FREE AS DRIER AIR CONTINUES
TO FLOW INTO THE REGION WITH BNDRY MOVING WELL TO THE S.

.MQT...FLOOD WRNG TODAY MIZ002-009.
       FLOOD WATCH TODAY MIZ001-003>007-010>014.
       GALE WRNG E HALF LK SUPERIOR.

KC

In the hours before

Special weather statement, Apr 18, 10:32 AM CST, 3 hours 38 minutes before
MIZ001>007-009>014-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1232 PM EDT THU APR 18 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED THUNDERSTORMS OVER ALL BUT EXTREME WESTERN UPPER MICHIGAN
MAY CAUSE FLASH FLOODING. SOME OF THE STORMS IN DICKINSON...MENOMINEE
AND DELTA COUNTIES MAY REACH SEVERE LIMITS THIS AFTERNOON AND
EVENING.

AN APPROACHING LOW PRESSURE CENTER FROM THE PLAINS AND THE WARM
SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL CAUSE SCATTERED
THUNDERSTORMS OVER UPPER MICHIGAN THIS AFTERNOON AND EVENING. THE
ARRIVAL OF DRIER AIR ALOFT AND COOLER AIR NEAR THE SURFACE HAS ENDED
THE THREAT OF THUNDERSTORMS OVER FAR WESTERN UPPER MICHIGAN. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE LATER THIS AFTERNOON AND
EARLY EVENING WHEN THE WARM FRONT AHEAD OF THE LOW AND AN AXIS OF
HIGHER LOW LEVEL MOISTURE INTERSECT OVER SOUTH CENTRAL UPPER
MICHIGAN. AREAS SOUTH OF A LINE FROM IRON MOUNTAIN TO LA BRANCHE AND
RAPID RIVER HAVE THE GREATEST THREAT OF HAIL THREE QUARTERS OF AN
INCH OR LARGER AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. ANY OF
THE THUNDERSTORMS HAS THE POTENTIAL TO PRODUCE HEAVY RAIN THAT
WILL FURTHER SATURATE ALREADY SOGGY GROUND AND CAUSE FLASH
FLOODING. THE THUNDERSTORMS WILL MOVE EAST TO NORTHEAST AT 35 MPH. A
COLD FRONT WILL MOVE ACROSS UPPER MICHIGAN BY MIDNIGHT EST AND END
THE THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER SOUTH CENTRAL UPPER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER
SERVICE IN MARQUETTE.

KC

The radar

The Green Bay radar (KGRB), 118 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Menominee

When
April 18, 2:10 PM CST
Where
Menominee County, Cedar River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.417, -87.367

1 inch diameter hail was reported.

Thunderstorm Wind, Gogebic

When
April 18, 3:55 PM CST
Where
Gogebic County, 18 mi SW of Watersmeet
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
46.083, -89.450

Trees were blown down along Thousand Island Lake.

Hail, Ontonagon

When
April 18, 5:20 PM EST
Where
Ontonagon County, Bruce Crossing
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.533, -89.183

3/4 inch diameter hail was reported.

Hail, Ontonagon

When
April 18, 5:30 PM EST
Where
Ontonagon County, Agate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -89.067

1 inch diameter hail was reported.

Hail, Houghton

When
April 18, 5:30 PM EST
Where
Houghton County, 3 mi W of Kenton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -88.950

Nickel sized hail was reported.

Hail, Gogebic

When
April 18, 4:35 PM CST
Where
Gogebic County, 6 mi NE of Marenisco
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.450, -89.600

Nickel sized hail was reported.

Hail, Gogebic

When
April 18, 4:40 PM CST
Where
Gogebic County, Marenisco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -89.683

3/4 inch hail was reported.

Hail, Houghton

When
April 18, 5:50 PM EST
Where
Houghton County, 5 mi NE of Nisula
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.783, -88.667

Nickel sized hail was reported.

Hail, Baraga

When
April 18, 6:00 PM EST
Where
Baraga County, Pelkie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.817, -88.633

1 inch diameter hail was reported.

Hail, Baraga

When
April 18, 6:00 PM EST
Where
Baraga County, Pelkie
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.817, -88.633

1 inch hail was reported.

Hail, Gogebic

When
April 18, 5:05 PM CST
Where
Gogebic County, Marenisco
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.383, -89.683

3/4 inch hail was reported.

Hail, Ontonagon

When
April 18, 6:15 PM EST
Where
Ontonagon County, 4 mi S of Mass
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.717, -89.083

Golfball sized hail was reported.

Hail, Baraga

When
April 18, 6:20 PM EST
Where
Baraga County, 2 mi N of Keweenaw Bay
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.900, -88.467

Nickel sized hail was reported.

Hail, Houghton

When
April 18, 6:29 PM EST
Where
Houghton County, 3 mi NE of Nisula
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.767, -88.683

3/4 inch hail was reported.

Hail, Ontonagon

When
April 18, 6:40 PM EST
Where
Ontonagon County, 6 mi SE of Rockland
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.667, -89.100

1 1/2 inch diameter hail was reported.

Hail, Houghton

When
April 18, 6:45 PM EST
Where
Houghton County, Tapiola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.917, -88.617

1 inch diameter hail was reported.

Hail, Baraga

When
April 18, 6:45 PM EST
Where
Baraga County, 2 mi N of Pelkie
Measured
1.5 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
46.850, -88.633

1 1/2 inch diameter hail was reported.

Hail, Ontonagon

When
April 18, 6:50 PM EST
Where
Ontonagon County, 4 mi S of Mass
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.717, -89.083

Golfball sized hail was reported.

Hail, Ontonagon

When
April 18, 6:55 PM EST
Where
Ontonagon County, 2 mi SE of Mass
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.750, -89.050

1 1/2 inch diameter hail was reported.

Thunderstorm Wind, Alger

When
April 18, 7:25 PM EST
Where
Alger County, Au Train
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.433, -86.833

6 inch diameter fir tree blown down.

Hail, Marquette

When
April 18, 7:35 PM EST
Where
Marquette County, 6 mi S of Gwinn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.200, -87.433

Nickel sized hail was reported.

Hail, Houghton

When
April 18, 9:50 PM EST
Where
Houghton County, 7 mi N of Hancock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.233, -88.600

1 inch diameter hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292760, 5292761, 5292762, 5287506, 5292763, 5292835, 5292836, 5287573, 5287505, 5292765, 5292764, 5292766, 5287507, 5287504, 5287574, 5287508, 5287511, 5292837, 5287512, 5287510, 5287509, 5287575.